Nebraska, 2018Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 2018
April 17 to 18, 2018 · NWS OAX · 9 events in 9 counties and zones
A low pressure system moved from Wyoming across Nebraska to northwest Missouri and produced snow across northeast Nebraska and Southwest Iowa. 8 inches near Verdel, NE in Knox County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved from Wyoming across Nebraska to northwest Missouri and produced snow across northeast Nebraska and Southwest Iowa. Snowfall ranged from 1.5 inches near Wakefield, NE, in Wayne County to 7.8 inches near Verdel, NE in Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 8:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 17, 8:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
939 PM CDT Tue Apr 17 2018
.UPDATE...
Issued at 939 PM CDT Tue Apr 17 2018
An intense, negatively tilted mid-level trough is emerging into
the central High Plains this evening with an associated surface
low located over central KS as of 02z. Ahead of this synoptic
system, 00z regional soundings sampled quite steep mid-level
lapse rates attendant to an EML plume and strong capping
inversion. Recent radar and satellite data indicate considerable
implied forcing for ascent beginning to spread from central into
eastern NE as suggested by cooling cloud tops and the development weak
reflectivity echoes. Consensus of latest convection-allowing
model guidance is suggestive that the bulk of precipitation will
occur north of I-80 overnight with a fairly quick change over from
rain to snow across northeast Nebraska. A burst of convection,
including a few thunderstorms, is possible initially as the cap is
overcome.
The current forecast of 1" to 3+" of snow in the winter weather
advisory area appears reasonable based on latest numeric guidance.
A mixture of light rain and snow or all light snow appears
probable as far south as I-80 toward 12z Wednesday. However,
accumulations should remain less than an inch.
&&
.SHORT TERM...(Tonight through Friday)
Issued at 311 PM CDT Tue Apr 17 2018
WV imagery this afternoon depicting a deep trof extending northward
from the central Rockies into British Columbia getting shoved
eastward in part to building upstream ridge off the west coast.
Somewhat complex weather is still being advertised through tonight.
Synoptic scale lift increases overnight via DPVA and isentropic
upglide. RAP13 progs snow developing early this evening over western
SD/NE panhandle under upper trof deformation zone, then spreading
into n-cntrl NE around midnight. Thermal profiles suggest as the
area of snow approaches the CWA, the environment will be more
supportive of a snow/sleet/freezing rain mix over northeast NE and w-
cntrl IA before making a change over to all snow early Wednesday
morning. Looks as if snow accumulations over the northern CWA may be
a bit more than previously anticipated, with amounts now ranging
from 1 to 2 inches possible by Wednesday morning. And because there
is a threat for some ice accumulations, plan on posting a winter
weather advisory north.
Meanwhile, isolated elevated convective activity appears possible
late this evening along and south of I-80. A surface low is progged
to be centered over western KS early this evening with a thermal
boundary just to the north extending from central NE into central
IA. CAMS show instability parameters modestly increasing over the
southern CWA with isolated cells forming along axis of increasing
boundary layer moisture convergence coincident to low/mid layer
frontogenetic forcing. Believe it is reasonable to assume some cells
may be able to produce some small hail given rather steep mid layer
lapse rates atop pooling moisture.
All precip activity show be clear of the CWA by mid morning
Wednesday.
.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM CDT Tue Apr 17 2018
Another strong upper circulation crossing the central Plains this
weekend will be the focus for the next round of precipitation.
Precip chances begin Friday night and continue into late Saturday
night. Thermal profiles do suggest the potential for a brief period
of a rain/snow mix early Saturday morning over the northern CWA, but
the dominate type will be rain.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Apr 17 2018
A strong surface cyclone over western KS early this evening will
track generally east tonight with precipitation developing to
it's immediate north across eastern NE into western IA. Showers
and a few thunderstorms will be possible at KOMA and KLNK after
about 05z with rain changing to snow at KOFK. With the onset of
precipitation, expect rapidly lowering ceilings to MVFR or IFR
with winds shifting to northwest at 15 to 25 mph early Wednesday
morning. A mixture of rain and snow is also possible at KOMA
Wednesday morning before the precipitation ends. Expect prevailing
IFR to MVFR ceilings through the day on Wednesday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 1 AM to 1 PM CDT Wednesday for
NEZ011-012-015>018-031>034.
IA...Winter Weather Advisory from 1 AM to 1 PM CDT Wednesday for
IAZ043.
&&
UPDATE...Mead
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MeadHazardous weather outlook, Apr 17, 2:29 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
329 PM CDT Tue Apr 17 2018
IAZ043-NEZ011-012-015>018-031>034-181030-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-
Cuming-Burt-
329 PM CDT Tue Apr 17 2018
This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.
.DAY ONE...Tonight and Wednesday
A storm system moving into the region tonight will bring another
round of winter weather to the area. A mix of snow and freezing
rain overnight will likely make for difficult travel conditions
during the morning commute on Wednesday. Accumulations of 1 to 3
inches of snow and light icing are possible.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
The probability for widespread Hazardous Weather is low.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed through Wednesday.
IAZ055-056-069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-
088>093-181030-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
329 PM CDT Tue Apr 17 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.
.DAY ONE...Tonight and Wednesday
There is a chance for isolated late evening thunderstorms along
and south of I-80. It is possible that a few of these storms could
be accompanied by small hail.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
The probability for widespread Hazardous Weather is low.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed through Wednesday.
Heavy Snow, Knox
- When
- April 17, 10:00 PM CST to April 18, 4:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Heavy, wet snow fell across Knox County late in the day of the 17th and continued overnight. An observer south of Verdel reported 7.8 inches of snow, observer in Bloomfield reported 5.5 inches of snow, and the observer northwest of Crofton reported 5 inches of snow.
Heavy Snow, Antelope
- When
- April 17, 10:00 PM CST to April 18, 3:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Between 2 to 5 inches of snow fell across Antelope County. Totals included 2.5 inches at Elgin, 3.5 inches at Oakdale, and 5 inches at Neligh.
Heavy Snow, Pierce
- When
- April 17, 10:00 PM CST to April 18, 4:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Between 2 and 6 inches of snow fell across Pierce County. Snowfall totals included 6.5 inches 6 miles south southeast of Plainview and 3.8 inches at Pierce.
Winter Weather, Madison
- When
- April 17, 10:00 PM CST to April 18, 12:04 AM CST
- Where
- Madison forecast zone
- Reported by
- Public
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Snowfall across Madison County was around 2 to 3 inches. An observer near Norfolk reported 3.5 inches of snow, and an observer in Newman Grove reported 2.5 inches of snow.
Winter Weather, Boone
- When
- April 17, 10:00 PM CST to April 18, 2:00 AM CST
- Where
- Boone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Between 1 and 3 inches of snow fell in Boone County. An observer 7 miles west of Loretto reported 1.9 inches of snow.
Winter Weather, Thurston
- When
- April 18, 12:00 AM CST to 4:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Between 1 to 2 inches of snow fell across Thurston County. An observer south southeast of Wakefield measured 1.5 inches of snow.
Winter Weather, Wayne
- When
- April 18, 1:00 AM CST to 5:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
An observer at Wayne reported 2 inches of snow. Wayne County received 2 to 3 inches of snow.
Winter Weather, Stanton
- When
- April 18, 1:00 AM CST to 5:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Between 1 and 4 inches of snow fell across Stanton County. An observer 7 miles northeast of Stanton reported 2.1 inches of snow.
Winter Weather, Washington
- When
- April 18, 4:00 AM CST to 9:00 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
A snowfall band moved across Washington County and produced 1 to 1.5 inches of snow. Specifically, an observer 3 miles northeast of Nickerson reported 1.6 inches and an observer in Blair reported 1.5 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Wildfire and Dust Storm in Kansas, April 17 to 18, 20185 injured · 67 kt wind · 19 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- High Wind in Kansas, April 17, 201865 kt wind · 31 events
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- High Wind in Colorado, April 17, 201858 kt wind · 19 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
- Frost and Freeze in Colorado, April 17 to 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754849, 754851, 754854, 754857, 754858, 754873, 754856, 754875, 754877.